Kansas, 2022

Damaging Wind in Kansas, July 14, 2022

July 14, 2022 · NWS GLD · 1 event in 1 county or zone

On July 14th, isolated thunderstorms developed in northwestern Kansas during the evening hours due to daytime heating. One of these thunderstorms became severe and produced a 60 mph wind gust which caused localized near-zero visibility due to blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On July 14th, isolated thunderstorms developed in northwestern Kansas during the evening hours due to daytime heating. One of these thunderstorms became severe and produced a 60 mph wind gust which caused localized near-zero visibility due to blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 5:53 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 14, 5:53 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
553 PM MDT Thu Jul 14 2022

.UPDATE...
Issued at 535 PM MDT Thu Jul 14 2022

Isolated storms are moving into Yuma County from the west an hour
or so earlier than expected, with an upper level short wave trough
following them. Isolated storms are also developing over the
southeast part of the forecast area along another boundary.

Added a mention of storms for the late afternoon for the west, and
added a mention of storms for the eastern part of the forecast
area along the weak boundary/dry line. Still expecting storm
coverage to increase over the west half as the upper level short
wave trough moves overhead.

There is a risk for landspout tornadoes along a corridor from
Burlington to St. Francis and Trenton, NE where towering cumulus
clouds are forming over a weak boundary. This risk will continue
until around sunset when the solar heating begins to fade.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 227 PM MDT Thu Jul 14 2022

HOT temperatures continue from this afternoon into Friday with
temperatures that will not be as hot, but will continue to be
above normal for this time of year on Saturday. The Heat Advisory
remains in place for a portion of the area for the remainder of
the day today and again on Friday as highs and Heat Index
temperatures will both be around 105 degrees.

The high pressure area aloft remains over the southwestern U.S.
through the remainder of this week into the beginning of the
weekend with a weak short wave trough moving east of the apex of
the upper ridge and across the northern and central plains from
this evening into the overnight hours. Another stronger short wave
trough moves through the apex of the upper ridge during the
Friday evening and overnight hours effective retrograding the
upper high center further west over the 4-corners region on
Saturday with a weaker diurnally enhanced impulse showing up over
the central high plains that moves across the forecast area
Saturday night.

The weak surface trough extending from southwest to northeast
across the forecast area today slides southeast across the area
Friday morning then retrogrades and redevelops from eastern New
Mexico to southwest Kansas by Friday night before moving into the
southern and central plains on Saturday night.

Isolated to scattered thunderstorms are possible as storms develop
over the higher terrain to the west and move into the area this
evening before dissipating as they continue east tonight. With
the stronger short wave trough aloft along with the progression
of the surface trough across the forecast area, expect the best
chance of thunderstorms to be on Friday across mainly the
northwest half of the forecast area with another chance of
thunderstorms across the whole area Saturday afternoon and
evening. No severe storms are expected at this time.

High temperatures on Saturday will be back up in the upper 90s to
over 105 degrees. On the back side of the surface trough, highs
across the area may be a few degrees cooler on Saturday, but will
still remain above normal for this time of year with highs in the
middle 90s to around 100 degrees.

With hot temperatures and mostly dry conditions, minimum afternoon
relative humidity values will dip into the teens on Friday
afternoon, producing elevated to near critical fire weather
conditions with winds that will be the lacking element needed for
the confidence to issue a fire weather statement.

.LONG TERM...(Sunday through Thursday)
Issued at 218 PM MDT Thu Jul 14 2022

Late in the weekend, the shortwave trough begins to move eastward,
allowing high amplitude ridging to resume. Afternoon high
temperatures climb back into the mid-90s to low-100s on Sunday with
overnight lows in the mid-60s to low-70s. Further amplification of
the ridge by Monday will have temperatures climbing into the upper-
90s to mid-100s for much of the area and RH values falling to 13-
19%. Elevated to near-critical fire weather conditions may exist for
portions of the CWA. A lee trough moves east Monday evening. The
chance for storms on Monday still appears to be marginal.
Temperatures overnight are forecast to be in the mid-60s to mid-70s.

A trough of low pressure centered well to our north sweeps to
the east-southeast throughout the day on Tuesday, suppressing the
ridge. Suppression of the ridge may go unnoticed though as surface
high temperatures only drop 2 to 4 degrees in most locations between
Monday and Tuesday, topping out in the upper-90s to low-100s. Fire
concerns may continue with RH values 14-21%. Scattered showers and
storms are possible Tuesday afternoon/evening. Overnight lows will
be in the mid-60s to low-70s. Confidence decreases Wednesday into
Thursday, though the overall ridge pattern is still evident with
embedded lee trough development potential. High temperatures are
forecast to remain in the mid-90s to mid-100s with overnight lows in
the mid-60s to low-70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 550 PM MDT Thu Jul 14 2022

Update to prior discussion: Storm that is northwest of KMCK looks
to be headed southeast instead of ESE. This motion now puts it
moving over KMCK in the near future.

VFR conditions forecast for the TAFs. Light winds will persist
through the period. Have low enough confidence in storms moving
near either site to not include a mention in the TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-015-016.

     Heat Advisory from 1 PM to 8 PM CDT Friday for KSZ003-004-015-
     016-029.

CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

     Heat Advisory from 1 PM to 8 PM CDT Friday for NEZ081.

&&

UPDATE...JTL
SHORT TERM...LOCKHART
LONG TERM...CC
AVIATION...JTL
Hazardous weather outlook, Jul 14, 3:15 AM CST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
315 AM MDT Thu Jul 14 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
315 AM MDT Thu Jul 14 2022 /415 AM CDT Thu Jul 14 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Hot weather will persist today for the entire region with high
temperatures ranging from 101 to 108.

A Heat Advisory is in effect from noon until 800 pm CDT for
southwest Nebraska, as well as the following counties in Kansas:
Graham, Norton, Rawlins, Decatur and Sheridan. Heat index values
around 105 degrees are expected.

Lower humidity in the remaining counties will keep indices below
criteria.

Near critical fire weather conditions are also possible.

There will be chances for thunderstorms for much of the region later
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Hot weather will continue across the region Friday into next week.
Temperatures in excess of 100 degrees will be widespread, with
Saturday being the coolest in the 90s.

A Heat Advisory is in effect from 100 pm until 800 pm CDT for
the following counties: Red Willow south to Gove, as well as Graham
and Norton. Heat index values around 105 to 106 degrees are
expected.

Near critical fire weather conditions are also possible each day.

Chances for thunderstorms are also possible Friday and Saturday as
well as into the beginning of next week for a good portion of the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 14, 2:25 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     EXCESSIVE HEAT   1 NNW NORTON            39.85N 99.90W
07/14/2022  M108 F           NORTON             KS   AWOS

            AWOS STATION KNRN NORTON. HEAT INDEX OF 106.
            T/TD: 108/52.

&&

TT
Local storm report, Jul 14, 3:33 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     EXCESSIVE HEAT   HOXIE                   39.36N 100.44W
07/14/2022  M107 F           SHERIDAN           KS   MESONET

            MESONET STATION KHOXE HOXIE. HEAT INDEX 105.
            T/TD: 107/51.

&&

TT
Local storm report, Jul 14, 3:35 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     EXCESSIVE HEAT   2 E MCCOOK              40.20N 100.58W
07/14/2022  M107 F           RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT. HEAT INDEX
            105. T/TD: 107/54.

&&

TT
Special weather statement, Jul 14, 5:42 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM CDT Thu Jul 14 2022

NEZ080-081-150030-
Red Willow NE-Hitchcock NE-
642 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northwestern Red
Willow and northeastern Hitchcock Counties through 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Culbertson, or 12 miles northwest of McCook. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. The storm will be near Red Willow Dam, if out
         working recent wildfire activity be prepared for dangerous
         lightning and erratic gusty winds.

This storm will remain over mainly rural areas of northwestern Red
Willow and northeastern Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4017 10056 4026 10089 4035 10086 4035 10038
TIME...MOT...LOC 2338Z 292DEG 2KT 4035 10076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 14, 6:24 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
724 PM CDT Thu Jul 14 2022

KSZ002-150100-
Rawlins KS-
724 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northwestern Rawlins
County through 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of McDonald, or 11 miles west of Atwood. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Rawlins County, including the following locations... Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3987 10135 3995 10124 3991 10108 3977 10127
TIME...MOT...LOC 0024Z 317DEG 1KT 3987 10124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 14, 6:30 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
630 PM MDT Thu Jul 14 2022

KSZ001-013-150100-
Sherman KS-Cheyenne KS-
630 PM MDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of south central
Cheyenne and northeastern Sherman Counties in northwestern Kansas
through 700 PM MDT/800 PM CDT/...

At 629 PM MDT/729 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of St. Francis. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Cheyenne and northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm is producing strong winds resulting in some
blowing dust in northern Sherman County. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3963 10191 3971 10180 3954 10141 3941 10172
TIME...MOT...LOC 0029Z 315DEG 1KT 3963 10180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
July 14, 6:32 PM CST
Where
Rawlins County, 0.69 mi N of Herndon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.910, -100.780

Report received of an estimated 60 mph thunderstorm wind gust at location. Near-zero visibility also reported at location due to blowing dust with the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044529.